Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Dec 12, 2017, 3:07 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 13, 2017, 12:00 AM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2017, 3:07 PM CST (21:07 UTC)
- In effect from
- Dec 13, 2017, 12:00 AM CST
- Expired
- Dec 13, 2017, 2:03 PM CST
- In force
- 14 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS73 KABR 122107 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 307 PM CST Tue Dec 12 2017 ...Strong winds developing late tonight and Wednesday... SDZ003-004-009-015-016-033>035-045-048-131000- /O.NEW.KABR.WI.Y.0017.171213T0600Z-171213T2100Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec 307 PM CST Tue Dec 12 2017 /207 PM MST Tue Dec 12 2017/ ...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 3 PM CST /2 PM MST/ WEDNESDAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from midnight CST /11 PM MST/ tonight to 3 PM CST /2 PM MST/ Wednesday. * TIMING...Late tonight through mid afternoon Wednesday. * WINDS...Northwest 25 to 35 MPH with gusts to around 45 MPH. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-131000- /O.NEW.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, and Fort Thompson 307 PM CST Tue Dec 12 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST WEDNESDAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from 6 AM to 3 PM CST Wednesday. * TIMING...Early Wednesday morning through mid afternoon Wednesday. * WINDS...Northwest 25 to 35 MPH with gusts to around 45 MPH. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Parkin
4 follow-up statements
774 WWUS73 KABR 130844 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 244 AM CST Wed Dec 13 2017 ...Strong winds Today... SDZ003-004-009-015-016-033>035-045-048-131645- /O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec 244 AM CST Wed Dec 13 2017 /144 AM MST Wed Dec 13 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... * TIMING...through mid afternoon today. * WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-131645- /O.CON.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, and Fort Thompson 244 AM CST Wed Dec 13 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * TIMING...this morning through mid afternoon today. * WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KF
100 WWUS73 KABR 131146 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 546 AM CST Wed Dec 13 2017 ...Strong Winds Today... SDZ003-004-009-015-016-033>035-045-048-132100- /O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Mission Ridge, Onida, Pierre, Murdo, and Kennebec 546 AM CST Wed Dec 13 2017 /446 AM MST Wed Dec 13 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... * TIMING...through mid afternoon today. * WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-132100- /O.CON.KABR.WI.Y.0017.171213T1200Z-171213T2100Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, and Fort Thompson 546 AM CST Wed Dec 13 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * TIMING...through mid afternoon today. * WINDS...Northwest 25 to 35 mph with gusts of 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KF
720 WWUS73 KABR 131756 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1156 AM CST Wed Dec 13 2017 ...Strong Winds Today... SDZ003>007-009>011-131900- /O.CAN.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/ Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Mobridge, Ipswich, and Webster 1156 AM CST Wed Dec 13 2017 /1056 AM MST Wed Dec 13 2017/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. Northwesterly winds have weakened over the past few hours and will remain below advisory levels through this afternoon. $$ MNZ039-046-SDZ008-015>023-033>037-045-048-051-132100- /O.CON.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/ Traverse-Big Stone-Roberts-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, Sisseton, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1156 AM CST Wed Dec 13 2017 /1056 AM MST Wed Dec 13 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... * TIMING...through mid afternoon today. * WINDS...Northwest 25 to 30 mph with gusts of 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SD
992 WWUS73 KABR 132003 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 203 PM CST Wed Dec 13 2017 MNZ039-046-SDZ008-015>023-033>037-045-048-051-132115- /O.CAN.KABR.WI.Y.0017.000000T0000Z-171213T2100Z/ Traverse-Big Stone-Roberts-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, Sisseton, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 203 PM CST Wed Dec 13 2017 /103 PM MST Wed Dec 13 2017/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. Northwesterly winds have weakened over the past few hours and will remain below advisory levels through this afternoon. $$ SD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:34 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Dec 12, 11:34 AM CST, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1134 AM CST Tue Dec 12 2017 .UPDATE... Issued at 1127 AM CST Tue Dec 12 2017 No major changes made to the forecast this morning. Temperatures have been a bit slow to rise across parts of the area, so will continue to monitor for possible updates. See updated aviation discussion below. && .SHORT TERM...(Today and Tonight) Issued at 359 AM CST Tue Dec 12 2017 The ridge of high pressure at the sfc is exiting to our south early this morning, with our attention moving to the wave moving across British Columbia. While the overall 500mb pattern of 500mb trough east, and ride over the far western states remains, this trough will sink across southern Saskatchewan early this evening, and and over the eastern Dakotas overnight. Taking a look at the sfc pattern, warmer air looks to be the rule today. Expect highs in the 50s to near 60F west to the upper 30s east as a weak trough slowly pushing into the Dakotas. This will be in advance of the sfc low that will be set up across southern Manitoba by 00z Wednesday. Temperatures will be tricky tonight, hovering near freezing, with the potential to be a few degrees above freezing for much of the night. Road surfaces may be cooler, leading to an issue of light mixed precipitation that could accumulate across frozen surfaces. Any precipitation that does fall prior to 12Z Wednesday should be light. The main change is an increase to the winds tonight as the sfc low shifts into MN after 06Z. Windy conditions will be the rule with winds out of the northwest gusting 35 to near 45 MPH, especially over and west of the James River Valley. Included the mention of light icing, and increasing winds in the HWO. .LONG TERM...(Wednesday night through Monday) Issued at 359 AM CST Tue Dec 12 2017 The highly meridional pattern across the conus is expected to continue, but with some modification. The latest models are hinting at de-amplification, along with a retrogression of the long wave over the continent. These changes could eventually lead to a cooler forecast overall, but that isn't likely to occur until a week or so from now. The main systems to affect the forecast area during the period will be on Wednesday, Thursday, and some weaker energy for the weekend. Each system looks to provide at best only light amounts of pcpn. The Wednesday system may have the potential to produce a mix of types, at least early on Wednesday. However, confidence in low level thermal progs is low and we might end up being warmer than currently forecast as mixing ahead of a southeastward moving clipper will be good. This will mean the difference between rain/snow and some freezing rain. That said, most of the pcpn on Wednesday is expected over the northeast CWA, and mainly in the morning. The system for Thursday should deliver mostly snow as critical thickness and soundings point to that pcpn type being predominant. Once again pcpn amounts are expected to be light. Temperatures overall will favor near to above normal for the period as the area continues to bask under a relatively mild airmass. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1127 AM CST Tue Dec 12 2017 VFR conditions will prevail across the area this afternoon and through the evening hours. A low pressure system will drop southward over Minnesota late tonight, and may bring some light precipitation to the eastern half of the CWA. KABR and KATY may be affected by some MVFR cigs and a mix of light snow/rain, but it would be just for a brief period of time, mainly between 06z and 12z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, Dec 12, 3:13 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 313 AM CST Tue Dec 12 2017 SDZ003-004-009-010-015>017-033>037-045-048-051-130915- Corson-Campbell-Walworth-Edmunds-Dewey-Potter-Faulk-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 313 AM CST Tue Dec 12 2017 /213 AM MST Tue Dec 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Expect winds to increase out of the northwest overnight, and gust of 35 to 45 mph late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Northwest winds gusting 35 to 45 mph will continue through the day Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ039-046-SDZ005>008-011-018>023-130915- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Spink- Clark-Codington-Grant-Hamlin-Deuel- 313 AM CST Tue Dec 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Expect winds to increase out of the northwest overnight, and gust of 35 to 45 mph late tonight. Light icing will be possible, mainly late tonight through Wednesday morning, as there is a slight chance of mixed precipitation with temperatures hovering near freezing. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Northwest winds gusting 35 to 45 mph will continue through the day Wednesday. Light icing will remain possible Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
Nearby
Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.